Drug Therapy Chapter 3

jennraq2u's version from 2015-11-14 22:41


Question Answer
A patient refuses a PRN medication; the nurse documents the reason for the refusal on the back medication administration record and disposes of the medication according to facility policy. By documenting the patient’s refusal and reason for declining the medication, the nurse is adhering to which of the ‘rights’ for medication administration?Right documentation
The charge nurse on the unit transcribes a physician’s order onto the medication administration record. She writes, ‘Digoxin 0.25 mg PO qod x 3d’ on the MAR. How should the order be written to prevent medication error?Digoxin 0.25 mg by mouth every other day for three doses
The physician orders NPH U100 insulin 16 units SC every AM for Mrs. Styles. The nurse prepares the insulin dose, and to ensure safety, what does the nurse do?Ask another nurse to doubles check the measurement.
During a medication pass, the nurse notices that the physician ordered a dose of medication that appears to be excessive, based on the nurse’s knowledge of the medication. The nurse calls the physician, and he instructs the nurse to administer the medication anyway. What should the nurse do?Consult with the nursing supervisor, refuse to administer the medication, and notify the physician.
What specific drugs are often associated with errors and adverse drug events (ADEs)?Insulin; Heparin; Warfarin
What is a safety feature inherent in using the bar code method to administer drugs?The bar code on the patient’s identification band contains the MAR.
Mrs. Janis’ physician orders enteric-coated aspirin 81 mg by mouth once a day. When the nurse attempts to administer the medication, the patient informs the nurse that the aspirin that she takes at home is not coated and works just fine. As part of the nurse’s education plan, what does the nurse instruct the patient to do?‘Enteric-coated tablets and capsules are coated with a substance that is insoluble in stomach acid. This delays dissolution until the medication reaches the intestine, usually to avoid gastric irritation or to keep the drug from being destroyed by gastric acid.’
Mrs. Hone has a new order for Effexor XR. She asks the nurse why she doesn’t have to take the medication as frequently as her other antidepressant. As part of the nurse’s teaching plan, what does the nurse tell her?“XR means that the drug is extended release, which means that there are more consistent serum drug levels and you need to take it less frequently.’
Mrs. Hone asks the nurse to open her Effexor XR capsule and mix the contents in applesauce to make it easier to swallow. How should the nurse respond?‘I am sorry, but opening the capsule may cause you to absorb too much medication too quickly.’
Mr. Jones is self-administering garlic, St. John’s wort, and Echinacea. What does the anesthesiologist ask the patient to do?Discontinue the herbal medications 2 to 3 weeks prior to surgery.
Mrs. Abbot recently discovered that she is pregnant. She currently takes herbal medications to control her diabetes and the symptoms related to pregnancy. She asks the nurse if it is safe to take herbal medications while she is pregnant. What would the nurse tell this patient?‘Most herbal and dietary supplements should be avoided during pregnancy or lactation.’
What statement would indicate that a mother is administering the incorrect dosage of liquid medication to her child?‘I use a household teaspoon to administer the medication.’
If a dose of a medication is missed, what do most authorities recommend?Take the medication if it is close to the administration time.
The patient request an oral pain medication. The nurse notes that the patient is NPO in preparation for laboratory tests. What is the nurse’s best response to this patient?‘I will contact your doctor and ask for an order for a different method of drug administration.’
The nurse is preparing to administer medications via a patient’s gastrostomy tube. The physician has ordered an extended-release medication. What is the nurse’s most appropriate action?Call the physician and ask for an order for a different formulation of the medication.
The nursing instructor is observing a nursing student give a subcutaneous injection of heparin to a patient. The nursing student would receive an unsatisfactory evaluation if the student performed what action?The student gently aspirates the medication before administering the medication.
The physician has ordered IV antibiotics for a patient who has has a right mastectomy. The nurse is unable to find a suitable vein to insert the IV catheter in the left hand or arm. What is rhe nurse's next best action?Call the physician and report the difficulty in starting the IV.